The case presented by Professor Matthew Kiernan in the Sydney Morning Herald (5 February 2024) highlights the potential dangers of overconsumption of vitamin B6 (pyridoxine) supplementation and it is crucial to address these concerns. It is also important to recognise that strict regulatory measures have been implemented by the Therapeutic Goods Administration (TGA) to mitigate risks.
The article incorrectly states that since 2020, the TGA has required Australian manufacturers to display warning statements on vitamin B6 supplements that contain daily doses exceeding 50 milligrams. This warning has been applied to supplemental vitamin B6 for decades because of an association between high doses of vitamin B6 and a reversible sensation of numbness or tingling in the hands or feet in a small number of people; this association has been understood for many years.
This level of permissible B6 was lowered to 10 milligrams in 2022, indicating the regulatory body's commitment to adapting measures based on emerging concerns.
While symptoms such as numbness and tingling do not affect all people who take vitamin B6 supplements, some case studies and research report that these effects, if they occur, are reversible, even after prolonged ingestion of over 20 years.
Vitamin B6 plays a vital role in many body processes, and the reasons why some individuals experience effects from vitamin B6 supplementation and others do not still need to be fully understood. Further research is required to determine the extent of this vitamin's role in peripheral neuropathy.
Professor Kiernan rightly emphasises the need for increased public awareness, noting that this goes beyond just applying a warning label to a product.
Via their consumer update in August 2023, the TGA reminded consumers to check the labels of any B6 (pyridoxine) multivitamin and mineral supplements since if more than one supplement was taken, consumers might be taking more than the daily recommended dose of vitamin B6 and increase the risk of peripheral neuropathy in some people.
The TGA and Australia's complementary medicines industry continue to monitor this issue to ensure the safety of consumers of Australian complementary medicines. The TGA's commitment to ongoing monitoring and potential further regulatory actions demonstrates a proactive stance in safeguarding public health.
Complementary Medicines Australia Chief Executive Officer, John O’Doherty, said: "The TGA's responsiveness should be acknowledged, and efforts should be directed towards improving the dissemination of information to both healthcare professionals and to consumers.”
Warning labels directly communicate to consumers, providing essential information about potential risks associated with supplement use. Australian complementary medicines (including vitamin and mineral supplements) must comply with strict advertising rules, which require warning statements in all advertising, including print media, radio and television. These statements direct consumers to "ALWAYS READ THE LABEL AND FOLLOW THE DIRECTIONS FOR USE."
"Individuals must read and observe the recommended dosages and associated warnings on the label – these warnings are required to be printed on all applicable Australian complementary medicines,” Mr O’Doherty said.
"Improvements in warning mechanisms can always be explored and the TGA's existing measures are a commendable initiative. Striking a balance between regulation and personal responsibility is crucial in ensuring the safety of individuals while maintaining access to necessary supplements."